Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 164, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 11, 2013, 2:06 PM EDT for Centre County, Clinton County, Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2013, 2:06 PM EDT (18:06 UTC)
- Expired
- Sep 11, 2013, 3:00 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Centre County, PA, Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 50 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 12:33 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:15 PM EDT, 51 minutes earlier.
Area forecast discussion, Sep 11, 1:15 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 115 PM EDT WED SEP 11 2013 .SYNOPSIS... AN UNSEASONABLY HOT AND HUMID AIR MASS WILL BE DISPLACED WHEN A COLD FRONT ARRIVES ON THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH LATE THURSDAY AFTERNOON. THE FRONT WILL BRING ANOTHER TASTE OF FALL WITH BELOW NORMAL TEMPERATURES EXPECTED FROM FRIDAY INTO THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1 PM UPDATE... HAVE UPDATED FORECAST FOR WW520. WHILE HEATING HAS GROWN THE CAPES TO PREV EXPECTED LEVELS...THE WIDESPREAD NATURE OF THE CONVECTION IS THUS FAR WEAK...AND MAY STAY WEAK AS THE CELLS MAY SUFFICIENTLY COOL OFF THE AREA BEFORE MUCH SVR THREAT DEVELOPS. BUT THE WATCH IS FOR THE POTENTIAL...AND SOME POTENTIAL FOR ISOLATED WIND GUSTS >50KTS DOES EXIST IN THE SW/CENTRAL COS. BUT THREAT GREATER IN THE NORTH LATER THIS AFTN WITH SOME SHEAR FINALLY EDGING IN. PREV... HAZY AND UNCOMFORTABLE AIR WITH 78F DEWPOINT AT KLNS AND WIDESPREAD L70 DEWPOINTS ELSEWHERE. THE TEMPS ARE GETTING NEAR THE CONVECTIVE TEMP...AND CU ALREADY GROWING VERY TALL OVER THE LAURELS. CAPES CRAZY HIGH PER LATEST RUC AND VERIFYING EARLIER FCSTS. SO THE GOING FCST HAS BEEN HELD INTACT SAVE FOR A BUMP IN THE POPS FOR THE HIGHER ELEVATIONS WHERE CONFIDENCE HAS INCREASED. TWEAK OR TWO TO SKY COVER AS WELL. ONE BLIP ON PPI OVER INDIANA CO IS LIKELY JUST THE FIRST OF THE SCT SHRA TO DEVELOP SHORTLY. EARLY CONVECTION ALONG THE ALLEGHENIES SIMILARLY FCST TO DO THE SPLIT TO THE EAST AND NORTH AND MAY AVOID MY CRISPY BROWN LAWN. DESPITE PWATS NEAR 2 INCHES...WIND PROFILE LENDS ITSELF TO STORM MOTION STEADY BUT SLOW TO THE NORTHEAST. THUS...NO TRAINING EXPECTED AND SHOWERS SHOULD BE BRIEF. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 AM THURSDAY/... THE GUIDANCE IS DEPICTING AN INTERESTING MESOSCALE SET- UP...SHOWING THE BULK OF CONVECTIVE PCPN FOCUSED ALONG THE ALLEGHENIES...WHERE IT APPEARS COOLER MID-LVL TEMPS AND TERRAIN- INDUCE LIFT MAY OFFSET SFC MESO RIDGING. THE HIGHER INSTABILITY AND STEEPER LAPSE RATES ARE FCST E OF THE MTNS ALONG A PRE- FRONTAL/LEE TROUGH AXIS CENTERED NEAR/ALONG THE SUSQ RIVER. HOWEVER..700MB TEMPS SHOULD BE SLIGHTLY WARMER TO THE EAST WHICH MAY ACT TO "CAP" THINGS OFF. FWIW...THE LATEST COSPA (HRRR+RAP) DATA FAVORS THE ERN SLOPES OF THE ALLEGHENIES CLOSER TO THE LEE- TROF AXIS. THE SWODY1 HAS NRN PA IN THE SLGT RISK...WHICH IS LOCATED ON THE SRN EDGE OF THE BETTER WLY DEEP LYR SHEAR LOCATED ACRS NY AND NEW ENGLAND. GIVEN LOW CONFIDENCE IN THE MESO DETAILS...WENT WITH A BROAD-BRUSHED APPROACH WITH POPS AND WILL ALLOW THE DAYSHIFT TO REFINE BASED ON RADAR TRENDS. IT WILL BE ANOTHER HAZY HOT AND HUMID LATE-SUMMER DAY WITH MAXES IN THE 85-90F RANGE OR +10-15 DEGREES ABOVE EARLY SEPT. NORMALS. SOME LOCATIONS COULD APPROACH/EXCEED DAILY RECORD HIGHS. THERE SHOULD BE A LULL IN CONVECTIVE ACTIVITY AFTER DARK AS THE BLYR COOLS/DESTABILIZES. FOCUS WILL SHIFT TO APPROACHING COLD FRONT PUSHING SEWD ACRS THE LOWER GREAT LAKES...WITH THE HIGHEST POPS OVER THE NW MTNS LATE TONIGHT INTO EARLY THU. IT WILL BE ANOTHER MUGGY OVERNIGHT AND EARLY MORNING WITH LOWS 65-70F AND PATCHY FOG/HAZE. && .LONG TERM /THURSDAY THROUGH TUESDAY/... UPPER RIDGING AND CONTINUING PRESENCE OF SURFACE HIGH PRESSURE FROM CANADA WILL KEEP PENNSYLVANIA MAINLY DRY THROUGH THE LONG TERM PERIOD. DEEP UPPER TROF OVER THE CENTRAL AND EASTERN GREAT LAKES TO START THE PERIOD WILL LIFT OUT INTO NEW ENGLAND FRIDAY AND SATURDAY...ALLOWING UPPER HEIGHTS TO BECOME MORE ZONAL THROUGH THE REMAINDER OF PERIOD. AT THE SURFACE...A COLD FRONT SHOULD BE EXITING TO THE EAST AT THE START OF THE PERIOD ON FRIDAY...WITH THE FIRST LARGE SFC ANTICYCLONE BUILDING IN THROUGH THE WEEKEND. A WEAK SHORTWAVE IS PROGGED TO DROP THROUGH THE UPPER FLOW SOMETIME MONDAY BRINGING ANOTHER FRONT. THE WEAKNESS OF THE SYSTEM AND THE DRYNESS OF THE AIR IN PLACE BRINGING INTO QUESTION HOW MUCH PCPN MAY ACCOMPANY THE FRONT...SO KEPT MINIMAL POPS ATTM. THE SECOND ANTICYCLONE FOLLOWS TUE INTO WEDNESDAY FOR YET MORE DRY WEATHER. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SCATTERED TSTORMS ALREADY POPPING UP IN THE SW...AND WILL CONTINUE INTO THE EVENING. STABILIZATION SHOOULD OCCUR IN THE COLD POOL OVER SWRN TERMINALS AFTER 21Z. GUSTY WINDS WILL BE POSSIBLE IN THE DOWNDRAFTS OF ANY CELL. CIGS AND VSBYS MAY DIP TO IFR IF ONE OF THESE SCT SHRA MOVES OVERHEAD. LLVL MSTR WILL REMAIN VERY HIGH OVERNIGHT AND LKLY RESULT SOME MVFR VISBYS. THE FOCUS WILL SHIFT TO A WELL-DEFINED COLD FRONT PUSHING SEWD FROM THE LWR LKS. EXPECT THIS BOUNDARY TO BE CONVECTIVELY ACTIVE AS IT CROSSES THE AIRSPACE ON THURSDAY...WITH THE POTENTIAL FOR STG TO SVR TSTORMS. STRONG COLD FRONTAL PASSAGE DURING MID-DAY THU WILL CREATE WIDESPREAD STORMS...WITH MVFR VSBYS/CIGS LIKELY...GENERALLY BETWEEN 15-18Z IN THE NW AND ENDING AROUND 00Z IN THE SE. COLD AIR ALOFT UNDER A TROUGH MOVING STEADILY W-E MAY ALLOW SCT SHRA IN THE WRN HIGHLANDS ON FRIDAY AFTN. OTHERWISE...OUTSIDE THE NORMAL MORNING FOG...VFR IS EXPECTED FOR FRI. OUTLOOK... SAT-SUN...VFR. NO SIG WX. MON...CFROPA POSS...MAINLY VFR WITH GUSTY WINDS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DANGELO SHORT TERM...STEINBUGL LONG TERM...DEVOIR/GARTNER AVIATION...DANGELO/STEINBUGL
Hazardous weather outlook, Sep 11, 12:44 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1244 PM EDT WED SEP 11 2013 PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046- 049>053-121645- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 1244 PM EDT WED SEP 11 2013 ...SEVERE THUNDERSTORM WATCH 520 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE AND PUSH EASTWARD TOMORROW AS A STRONG COLD FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PAZ028-035-036-056>059-063>066-121645- JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1244 PM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS THE COLD FRONT ADVANCES EASTWARD TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Sep 11, 1:19 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
119 PM EDT WED SEP 11 2013
PAZ011-012-017-111815-
CAMERON PA-CLEARFIELD PA-NORTHERN CLINTON PA-
119 PM EDT WED SEP 11 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLEARFIELD...
SOUTHERN CAMERON AND WEST CENTRAL CLINTON COUNTIES...
AT 117 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTH OF LECONTES
MILLS...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT KEATING.
THIS WILL IMPACT STATE ROAD 120.
LAT...LON 4144 7809 4125 7790 4122 7794 4121 7794
4121 7796 4118 7797 4117 7798 4110 7824
4117 7830 4125 7823
FORECASTER: CERUSpecial weather statement, Sep 11, 1:47 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 147 PM EDT WED SEP 11 2013 PAZ018-019-111815- NORTHERN CENTRE PA-SOUTHERN CENTRE PA- 147 PM EDT WED SEP 11 2013 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CENTRE COUNTY... AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF WESTERN CENTRE COUNTY AT 145 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS. OTHER NOTABLE LOCATIONS IMPACTED WILL BE... PENNSYLVANIA STATE UNIVERSITY...GRAYS WOODS...AND TOFTREES. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 145 AND 164...I-99 BETWEEN MILE MARKERS 60 AND 85. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220... ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26. LAT...LON 4112 7782 4091 7760 4072 7801 4086 7816 FORECASTER: TYBURSKI
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 1:19 PM EDT | Special Weather Statement | CTP | Cameron | 56 min |
| Sep 11, 1:47 PM EDT | Special Weather Statement | CTP | Centre | 28 min |
| Sep 11, 2:12 PM EDT | Special Weather Statement | CTP | Centre | 48 min |
| Sep 11, 2:21 PM EDT | Special Weather Statement | CTP | McKean | 24 min |
| Sep 11, 3:29 PM EDT | Special Weather Statement | CTP | Mifflin | 46 min |
| Sep 11, 3:37 PM EDT | Special Weather Statement | CTP | Potter | 53 min |
| Sep 11, 3:44 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| Sep 11, 3:52 PM EDT | Special Weather Statement | CTP | Union | 53 min |
| Sep 11, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Potter, Tioga | 62 min |
| Sep 11, 4:06 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 54 min |
| Sep 11, 4:07 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Sep 11, 4:17 PM EDT | Special Weather Statement | CTP | Cambria | 43 min |
| Sep 11, 4:23 PM EDT | Areal Flood Advisory | CTP | Potter | 3 hr |
| Sep 11, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 63 min |
| Sep 11, 4:47 PM EDT | Flash Flood Warning | CTP | Potter | 3 hr |
| Sep 11, 4:53 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Mifflin | 67 min |
| Sep 11, 4:56 PM EDT | Special Weather Statement | CTP | Somerset | 49 min |
| Sep 11, 5:01 PM EDT | Special Weather Statement | CTP | Columbia | 29 min |
| Sep 11, 5:09 PM EDT | Areal Flood Advisory | CTP | Cameron, Clinton | 3 hr |
| Sep 11, 5:21 PM EDT | Special Weather Statement | CTP | Snyder, Union | 54 min |
| Sep 11, 5:28 PM EDT | Special Weather Statement | CTP | Northumberland | 62 min |
| Sep 11, 5:47 PM EDT | Special Weather Statement | CTP | Potter | 43 min |
| Sep 11, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Montour, Northumberland, Schuylkill | 58 min |
| Sep 11, 5:53 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 22 min |
| Sep 11, 6:16 PM EDT | Special Weather Statement | CTP | Fulton | 44 min |
| Sep 11, 6:24 PM EDT | Special Weather Statement | CTP | Juniata | 66 min |
| Sep 11, 6:32 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Montour, Northumberland, Schuylkill, Snyder | 58 min |
| Sep 11, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 57 min |
| Sep 11, 7:01 PM EDT | Flash Flood Warning | CTP | McKean, Potter | 3 hr |
| Sep 11, 7:09 PM EDT | Special Weather Statement | CTP | Schuylkill | 21 min |
| Sep 11, 7:14 PM EDT | Special Weather Statement | CTP | Franklin | 61 min |
| Sep 11, 7:37 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 53 min |
| Sep 11, 7:44 PM EDT | Special Weather Statement | CTP | Schuylkill | 46 min |
| Sep 11, 7:50 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 55 min |
| Sep 11, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.